Illinois, 2011Flooding in Illinois, June 1 to 30, 2011
June 1 to 30, 2011 · NWS PAH · 10 events in 8 counties and zones
The weather pattern began to quiet down after the historic spring river flooding. With high pressure generally in control of the weather, the first half of June was very warm and dry.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- $170,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The weather pattern began to quiet down after the historic spring river flooding. With high pressure generally in control of the weather, the first half of June was very warm and dry. At the beginning of June, a few rivers were still above flood stage from April and May's major and record-setting floods.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 1:37 PM CST, 10 hours 23 minutes earlier.
Area forecast discussion, May 31, 1:37 PM CST, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
237 PM CDT TUE MAY 31 2011
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
EARLY THIS AFTERNOON...A COLD FRONT EXTENDED FROM EAST IOWA INTO
WEST CENTRAL MISSOURI AND CENTRAL OKLAHOMA. BAND OF MID AND UPPER
LEVEL MOISTURE PARALLELING MID LEVEL WAVE MOVING EAST INTO THE
REGION WITH DIURNAL ENHANCED CU ON EITHER SIDE OF THE HIGHER CLOUD
SHIELD. RETURNS SEEN ON RADAR ARE MAINLY MID LEVEL...WITH NARROW
CONVECTION TO OUR NORTH.
FOR NOW...WILL LEAVE THE I-64 CORRIDOR DRY FOR TONIGHT ALTHOUGH
THIS AREA MAY HAVE TO BE MONITORED. THE MODELS SHOW THE MOISTURE
DIMINISHING BY THE TIME IT REACHES THE CWFA...BUT WILL WATCH IT.
THE FRONTAL BOUNDARY WILL SAG SOUTH THROUGH THE AREA WEDNESDAY.
MOISTURE IS HARD TO COME BY AND MAINLY CONFINED TO THE LOW LEVELS.
WOULD NOT BE SURPRISED IF THERE IS LITTLE TO NO CONVECTION. BUT
CANNOT RULE IT OUT...ESPECIALLY ACROSS THE OZARK TERRAIN AND JUST
EAST. BUT GIVEN THE WIND FIELDS WILL CONTINUE TO WEAKEN...DO NOT
EXPECT MUCH IN THE WAY OF SUBSTANTIAL CONVECTION. INSTABILITY AXIS
IN PROXIMITY OF THE FRONTAL ZONE AND SOME LOW LEVEL MOISTURE
ENOUGH TO MAINTAIN CONTINUITY AND LEAVE SLIGHTS IN. WILL HAVE IT
DRY WEDNESDAY NIGHT...AND EVEN THURSDAY. THERE IS SOME QUESTION
ON THURSDAY...GIVEN THE NAM IS TRYING TO INCREASE MOISTURE AND
DEVELOP SOME CONVECTION. THE OTHER MODELS...WHILE SHOWING SOME
INCREASE IN MOISTURE...ARE NOT SIGNALING THE NEED FOR A POP JUST
YET. AND...THEY KEEP THE SLIGHTLY BETTER MOISTURE MOSTLY TO THE
NORTH OF OUR AREA...PERHAPS EXTENDING INTO SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA.
FRIDAY WE WILL SEE THE RIDGE BUILD BACK IN AND SET THE STAGE FOR
HOT WEATHER RIGHT ON INTO THE WEEKEND...WHICH WILL BE DISCUSSED
IN THE LONG TERM SECTION. WE EXPECT TO SEE MID 90S AREA WIDE FRIDAY
AFTERNOON.
.LONG TERM /SATURDAY THROUGH TUESDAY/...
IMPRESSIVE RIDGING ALOFT LIKELY TO CONTINUE OVER THE REGION WELL
INTO NEXT WEEK. THE 00Z ECMWF AND 12Z GFS AGREE IN THE UPPER HIGH
RETROGRESSING AT LEAST BRIEFLY TO OUR WEST SUNDAY...WHICH WILL ALLOW
A WEAK COLD FRONT TO SLIP SOUTH THROUGH THE REGION. THE ECMWF THEN
BUILDS THE HIGH RIGHT BACK OVER US...WHILE 06Z AND 12Z GFS RUNS
CONFINE IT TO THE CENTRAL AND SOUTHERN PLAINS AND GULF COAST STATES.
THE GFS IS REALLY INFLUENCED BY TROUGHING ALOFT OVER CENTRAL CANADA
WHICH FORCES STRONGER NORTHWEST FLOW FROM THE NORTHERN PLAINS
THROUGH THE GREAT LAKES AND INTO THE OHIO VALLEY. THIS SEEMS A BIT
SUSPECT AT THIS TIME.
SIDED WITH THE ECMWF FOR THIS FORECAST MAINLY DUE TO THE TYPICAL
PERSISTENCE OF SUCH STRONG RIDGING ALOFT. IN GENERAL...HOT AND DRY
CONDITIONS WILL PREVAIL THROUGH THE PERIOD. THE HOTTEST TEMPERATURES
WILL LIKELY BE SATURDAY AND SUNDAY BEFORE THE COOL FRONT TAKES THE
EDGE OFF THE HEAT JUST A BIT HEADING INTO EARLY NEXT WEEK. WITH SOME
EVIDENCE OF LOWER DEWPOINTS INFILTRATING THE REGION...WE MAY SEE A
GREATER DIURNAL RANGE...WITH A LITTLE MORE NIGHT-TIME RELIEF TO GO
ALONG WITH THE SLIGHTLY COOLER HIGHS EARLY NEXT WEEK.
GFS SOUNDINGS...PARTICULARLY FROM THE 06Z RUN...INDICATE SOME MINOR
CHANCE OF CONVECTION NEAR THE FRONT ACROSS THE SOUTHERN HALF OF THE
AREA SUNDAY...WHICH IS IN LINE WITH THE ECMWF/S LIGHT QPF.
THEREFORE...DECIDED TO ADD A SLIGHT CHANCE OF SHOWERS AND STORMS TO
THE SOUTH SUNDAY. WITH VERY WEAK WINDS THROUGHOUT THE COLUMN...ANY
STORMS WOULD BE SHORT-LIVED AND WEAK.
&&
.AVIATION...
MID AND HIGH LEVEL CLOUDS WILL MOVE ACROSS THE AREA THIS AFTERNOON
AND EVENING...WITH SOME CU AS WELL. SOUTHWEST WINDS WILL DIMINISH
AND BECOME LIGHT TONIGHT AS THE LOW LEVEL WIND FIELDS RELAX. A WEAK
FRONT WILL PUSH THROUGH AND SWITCH WINDS AROUND TO NORTHEAST
WEDNESDAY. THE CHANCE OF CONVECTION IS TOO LOW TO INCLUDE AT ANY
OF THE TAF SITES. BUT ISOLATED CONVECTION CANNOT BE RULED OUT...
ESPECIALLY DURING THE DAY WEDNESDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 31, 1:43 PM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
243 PM CDT TUE MAY 31 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
243 PM CDT TUE MAY 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MINOR RIVER FLOODING WILL CONTINUE. CHECK RIVER FLOOD WARNINGS
AND STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED THUNDERSTORMS CANNOT BE RULED OUT WEDNESDAY AS A WEAK
COLD FRONT PUSHES SOUTH ACROSS THE AREA. MOST LOCATIONS WILL
REMAIN DRY.
HEAT INDEX VALUES FRIDAY AND SATURDAY AFTERNOON MAY TOP OUT
AROUND 100 DEGREES...AND RANGE FROM 95 TO 100 DEGREES SUNDAY
AFTERNOON.
MINOR RIVER FLOODING WILL CONTINUE. CHECK RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Alexander
- When
- June 1, 12:00 AM CST to June 7, 8:00 PM CST
- Where
- Alexander County, 2.65 mi ESE of Cairo to 2.36 mi N of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.986, -89.135
The Ohio River fell below flood stage at Cairo for the first time since February 27. The flooding in June was relatively very minor. Some low-lying fields and parks along the river were flooded.
Flood, Pulaski
- When
- June 1, 12:00 AM CST to June 5, 5:00 PM CST
- Where
- Pulaski County, Olmsted to 1.69 mi ESE of Olmsted
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.180, -89.080
The Ohio River fell below flood stage at Grand Chain for the first time since February 27. The flooding in June was relatively very minor. Some low-lying fields and woods along the river were flooded.
Flood, Massac
- When
- June 1, 12:00 AM CST to June 2, 2:00 PM CST
- Where
- Massac County, Brookport to 1.61 mi SSW of Brookport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.630
The Ohio River fell below flood stage at Brookport for the first time since February 28. The flooding in June was relatively very minor. Some low-lying fields and parks along the river were flooded.
Flood, Gallatin
- When
- June 1, 12:00 AM CST to 6:00 AM CST
- Where
- Gallatin County, Shawneetown to 2.85 mi SW of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
The Ohio River fell below flood stage at Shawneetown for the first time since April 11. The flooding in June was relatively very minor. Some low-lying fields were flooded.
Flood, Alexander
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Alexander County, Thebes to 2.65 mi W of Fayville
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.220, -89.470
The Mississippi River remained above flood stage through the month of June. At the Thebes river gage, there were two separate crests. The river crested at 37.53 feet on the 1st and at 37.43 feet on the 23rd. Both of these crests represented moderate flooding. Though the flooding in June was considerably less severe than the preceding two months, a small number of homes and businesses remained underwater from East Cape Girardeau to the Miller City area, including McClure. Illinois Route 3 was on the verge of being closed, as was Illinois Route 146 near the Cape Girardeau bridge. Businesses near the intersection of Highways 3 and 146 remained flooded. Other buildings remained sandbagged, and at least one house's foundation was compromised. The Mississippi River remained too high to raise any of the locks and gates along the levees. As a result, the water from recent heavy rains as well as lingering floodwater from May remained trapped inland.
Flood, Jackson
- When
- June 1, 12:00 AM CST to June 2, 9:00 AM CST
- Where
- Jackson County, 2.72 mi W of Murphysboro to 2.96 mi WNW of Mt Carbon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.773, -89.380
The Big Muddy River fell below flood stage at Murphysboro. The flooding was very minor. Some low-lying fields near the river were flooded.
Flood, Wabash
- When
- June 1, 12:00 AM CST to June 6, 5:00 PM CST
- Where
- Wabash County, 1.75 mi S of Patton to 0.9 mi SSE of Patton
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.455, -87.751
Minor flooding continued along the Wabash River from late May. Some low-lying fields along the river were flooded. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Farmers moved livestock to higher ground. Many river cabins became inaccessible.
Flood, White
- When
- June 1, 12:00 AM CST to June 7, 3:00 PM CST
- Where
- White County, Maunie to 1.2 mi S of Rising Sun
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.030, -88.050
Minor flooding continued along the Wabash River from late May. Some low-lying fields along the river were flooded.
Flood, Union
- When
- June 1, 12:00 AM CST to June 25, 8:00 AM CST
- Where
- Union County, 3.16 mi SW of Wolf Lake to 2.94 mi SW of Wolf Lake
- Cause
- Heavy Rain
- Crop damage
- $50,000
- Reported by
- Other Federal Agency
- Coordinates
- 37.471, -89.474
The Mississippi River flooding in June was relatively minor compared to the April and May flooding. Many low-lying fields remained flooded. Standing water was observed on both sides of Route 3 in many areas. The Mississippi River remained too high to raise any of the locks and gates along the levees. As a result, the water from recent heavy rains as well as lingering floodwater from May remained trapped inland.
Flood, Jackson
- When
- June 1, 12:00 AM CST to June 21, 8:00 AM CST
- Where
- Jackson County, Grand Tower to 0.66 mi S of Grand Tower
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Other Federal Agency
- Coordinates
- 37.630, -89.500
The Mississippi River flooding in June was relatively minor compared to the April and May flooding. Several homes remained flooded, along with at least 10,000 acres of farmland. Standing water was observed on both sides of Route 3 in many areas. Several county roads remained closed. The Mississippi River remained too high to raise any of the locks and gates along the levees. As a result, the water from recent heavy rains as well as lingering floodwater from May remained trapped inland.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Massachusetts, June 1, 20113 deaths · 200 injured · $228 million · EF3 · 39 events
- Flooding in Nebraska, June 1 to 30, 20112 deaths · $4.3 million · 11 events
- Drought in Texas, June 1 to 30, 2011$1.3 billion · 24 events
- Tornado and Flash Flood in Kansas, June 1 to 4, 2011$15 million · EF0 · 38 events
- Wildfire in Arizona, June 1 to 30, 2011$58 million · 1 event
- Rip Current in American Samoa, June 1 to 10, 20111 death · 1 injured · 1 event
- Tornado and Flood in Nebraska, June 1, 2011$4.5 million · EF0 · 26 events
- Drought in Texas, June 1 to 30, 2011$8.4 million · 10 events
- Drought in Texas, June 1 to 30, 2011$853,000 · 31 events
- Tornadoes and Flash Flooding in Kansas, June 1 to 3, 2011$521,000 · EF0 · 36 events
- Wildfire in Arizona, June 1 to 25, 20111 injured · $1.0 million · 1 event
- Flood in Washington, June 1 to 18, 2011$1.2 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315670, 315672, 315676, 315685, 315689, 315706, 315709, 315714, 315922, 315926.